Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 42, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 1, 2017, 1:35 PM EDT for Beaver County, Lawrence County, Mercer County, Pennsylvania; Carroll County, Columbiana County, Jefferson County, Ohio. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2017, 1:35 PM EDT (17:35 UTC)
- Expired
- May 1, 2017, 2:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Carroll County, OH, Columbiana County, OH, Jefferson County, OH, Beaver County, PA, Lawrence County, PA, Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 42 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 12:32 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 5.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 12:00 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 1, 12:00 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 1200 PM EDT Mon May 1 2017 .SYNOPSIS... A cold front will bring widespread showers and thunderstorms today, followed by much cooler temperatures through late week. && .NEAR TERM /THROUGH TONIGHT/... No major changes to thinking for the midday update. Made some further tweaks to various grids, but still expecting a convective line to develop and move across during the afternoon. Some cloud breakup noted in southeast Ohio as well as southeast of Pittsburgh, which will augment instability and support the severe threat. Still think damaging wind gusts are the primary threat with the developing linear convective mode, but cannot rule out a tornado or two, with the best chance for that across the east and southeast counties where shear is maximized in a few hours. The severe risk should end by 22Z or so as the occluded boundary moves east. Temperatures will cool fairly quickly behind the boundary. An upper trough will pivot eastward overnight with shower chances lingering. Overnight lows will be fairly close to seasonal averages. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... Cool temperatures will continue as the closed low departs, but upper troughing remains in place until Wednesday night. Another wave deepening over the central plains will be the next weather-makes for Thursday as the low pressure system moves across the lower Ohio Valley. The models are handling this system well, so confidence was high enough to add categorical PoPs to the forecast. Forecast precipitation should be the limiting factor for temps on Thursday thus, temperatures are forecast to run about 10 degrees below averages through the period. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... Upper troughing will persist across the eastern CONUS through the long term. Expect below average temperatures and shower chances to continue. && .AVIATION /16Z MONDAY THROUGH FRIDAY/... Have added low level wind shear to all TAFs with 12Z issuance as upper air balloon launch showed 40 kt of wind at 2 kft with a lack of surface gusts. Once surface wind gusts begin, allowed LLWS mention to drop out of the TAFs. Expect widespread 25-30 kt gusts by noon in advance of today's cold front. The front will bring showers and thunderstorms, with wind gusts up to 50 kt possible in the strongest thunderstorms. Current expectation brings the potential squall line through the region between 15Z at ZZV to 21Z at DUJ/LBE. Mid clouds and gusty winds will continue behind the front into tonight, and ceilings will eventually drop to MVFR before sunrise on Tuesday. .Outlook... Restrictions are likely with Thu/Fri low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 1, 12:56 PM EDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1256 PM EDT Mon May 1 2017 MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021- 509>514-021700- Garrett-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson- Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1256 PM EDT Mon May 1 2017 ...TORNADO WATCH 184 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Maryland, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ040-041-049-050-059-069-021700- Carroll-Columbiana-Harrison-Jefferson-Belmont-Monroe- 1256 PM EDT Mon May 1 2017 ...TORNADO WATCH 184 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039-048-057-058-068-021700- Tuscarawas-Coshocton-Muskingum-Guernsey-Noble- 1256 PM EDT Mon May 1 2017 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...This Afternoon and Tonight. Scattered showers and thunderstorms, some of which may be strong to severe, will cross the region with a cold front today. The primary threat is damaging wind. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 1, 11:31 AM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1131 AM EDT MON MAY 1 2017
OHZ039-048-057-011615-
Tuscarawas-Coshocton-Muskingum-
1131 AM EDT MON MAY 1 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
CENTRAL COSHOCTON...NORTH CENTRAL MUSKINGUM AND NORTHWESTERN
TUSCARAWAS COUNTIES...
At 1131 AM EDT, a strong thunderstorm was located near Coshocton,
moving northeast at 55 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
New Philadelphia... Dover...
Coshocton... Strasburg...
West Lafayette... Sugarcreek...
Dresden... Bolivar...
Baltic... Mineral City...
Warsaw... Conesville...
This includes Interstate 77 in Ohio between mile markers 81 and 94.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4045 8196 4044 8168 4063 8167 4065 8147
4067 8146 4066 8144 4065 8144 4065 8137
4064 8133 4007 8191 4012 8207
TIME...MOT...LOC 1531Z 213DEG 49KT 4023 8196
TAXSpecial weather statement, May 1, 11:48 AM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1148 AM EDT MON MAY 1 2017
OHZ048-057-058-068-011645-
Guernsey-Noble-Coshocton-Muskingum-
1148 AM EDT MON MAY 1 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT WESTERN GUERNSEY...SOUTHWESTERN COSHOCTON...MUSKINGUM AND
WESTERN NOBLE COUNTIES...
At 1148 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northwest of Frazeysburg to near
Perry State Forest. Movement was east at 40 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Zanesville... Cambridge...
New Concord... Byesville...
South Zanesville... North Zanesville...
Dresden... Frazeysburg...
Philo... Pleasant Grove...
Cumberland... Conesville...
This includes the following highways...
Interstate 70 in Ohio near mile marker 143, and between mile
markers 145 and 180.
Interstate 77 in Ohio between mile markers 44 and 55.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3995 8223 3995 8220 4026 8219 4015 8153
3960 8159 3966 8159 3967 8164 3975 8164
3977 8207 3982 8208 3982 8217 3991 8216
3991 8223
TIME...MOT...LOC 1548Z 292DEG 30KT 4025 8219 3984 8222
TAXSpecial weather statement, May 1, 11:54 AM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1154 AM EDT MON MAY 1 2017
OHZ048-011630-
Coshocton-
1154 AM EDT MON MAY 1 2017
...A LINE OF SHOWERS CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHWESTERN COSHOCTON COUNTY...
At 1154 AM EDT, radar indicated showers were located along a line
extending from near Gambier to 9 miles northwest of Frazeysburg.
Movement was northeast at 40 mph.
Wind gusts up to 45 mph are possible with these showers.
Locations impacted include...
Warsaw... Nellie...
Walhonding... Blissfield...
New Guilford... Layland...
These showers may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4046 8218 4045 8181 4044 8180 4024 8202
4024 8220
TIME...MOT...LOC 1554Z 236DEG 40KT 4039 8234 4022 8224
TAXLocal storm report, May 1, 1:05 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
105 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND DMG COSHOCTON 40.26N 81.85W
05/01/2017 COSHOCTON OH AMATEUR RADIO
TREES DOWN
&&
EVENT NUMBER PBZ1701360
TGREENLocal storm report, May 1, 1:18 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
118 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM TSTM WND DMG PEARL 40.37N 81.72W
05/01/2017 COSHOCTON OH PUBLIC
TREE DOWN ON OH 93
&&
EVENT NUMBER PBZ1701361
TGREENLocal storm report, May 1, 1:34 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
134 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND DMG UHRICHSVILLE 40.40N 81.35W
05/01/2017 TUSCARAWAS OH 911 CALL CENTER
POWER LINES AND TREES DOWN IN UHRICHVILLE
&&
EVENT NUMBER PBZ1701362
RCCThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 1:22 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Greene, Washington | 53 min |
| May 1, 1:47 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 43 min |
| May 1, 2:05 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Lawrence, Mercer, Venango and 1 more | 55 min |
| May 1, 2:11 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Greene, Washington | 49 min |
| May 1, 2:26 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Mercer, Venango | 49 min |
| May 1, 2:29 PM EDT | Tornado Warning | PBZ | Beaver, Butler | 31 min |
| May 1, 2:47 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Clarion, Indiana, Venango and 1 more | 58 min |
| May 1, 2:50 PM EDT | Tornado Warning | PBZ | Armstrong, Butler, Clarion, Venango | 25 min |
| May 1, 2:54 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Greene, Washington, Westmoreland | 66 min |
| May 1, 3:03 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Butler, Fayette, Greene, Washington, Westmoreland | 3 hr |
| May 1, 3:10 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Forest, Jefferson, Venango | 65 min |
| May 1, 3:19 PM EDT | Tornado Warning | PBZ | Clarion, Forest, Venango | 26 min |
| May 1, 3:34 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson, Westmoreland | 56 min |
| May 1, 3:42 PM EDT | Special Weather Statement | PBZ | Fayette | 48 min |
| May 1, 5:03 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 41 min |
| May 1, 11:31 AM EDT | Special Weather Statement | PBZ | Coshocton | 44 min |
| May 1, 11:48 AM EDT | Special Weather Statement | PBZ | Muskingum | 57 min |
| May 1, 11:54 AM EDT | Special Weather Statement | PBZ | Coshocton | 36 min |
| May 1, 11:58 AM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Guernsey, Muskingum, Tuscarawas | 47 min |
| May 1, 12:08 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Guernsey, Muskingum, Noble | 67 min |
| May 1, 12:37 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Monroe, Noble | 38 min |
| May 1, 12:42 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana, Coshocton, Harrison, Jefferson, Tuscarawas | 63 min |
| May 1, 12:51 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Carroll, Guernsey, Harrison, Monroe, Noble and 1 more | 39 min |
| May 1, 1:50 PM EDT | Areal Flood Advisory | PBZ | Belmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 5 more | 3 hr |
| May 1, 4:43 PM EDT | Special Weather Statement | PBZ | Preston, Tucker | 77 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.